Kansas, 2012

Drought in Kansas, August 1 to 31, 2012

August 1 to 31, 2012 · NWS EAX · 7 events in 7 counties and zones

Dry conditions, which started in the spring, intensified during the month of August. Drought D2 and D3 conditions at the beginning of the month, increased to D3 and D4 conditions by the end of the month.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Dry conditions, which started in the spring, intensified during the month of August. Drought D2 and D3 conditions at the beginning of the month, increased to D3 and D4 conditions by the end of the month. Most locations by the end month, continued yearly rainfall deficits in the 10 to 15 inch range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 31, 11:32 PM CST, 28 minutes earlier.

Area forecast discussion, Jul 31, 11:32 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1232 AM CDT WED AUG 1 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Scattered showers continue to develop across portions of southwest
Missouri this afternoon, although most of this activity has now
pushed south of the forecast area. Focused isentropic ascent is once
again expected to develop across southeastern Kansas into
west-central Missouri overnight. Therefore, expect somewhat of a
repeat of last night's activity with scattered showers and a few
thunderstorms across this area. Otherwise, expect another warm day
across the area as H85 temperatures of 26-29C spread in from the
west. Deep, albeit weak mixing should promote temperatures climbing
into the upper 90s to lower 100s across most locations. Some
uncertainty exists as to the amount of cloud cover that will persist
across the area given the expectation of morning convection along
with ample monsoonal moisture cresting the upper ridge and streaming
into the area. Will therefore hold off on heat headlines for now and
let later shifts evaluate how morning convection will affect the
day's temperatures.

Attention then turns to an upper short wave trough that will slide
across the central plains Wednesday into Wednesday night. This is
expected to ignite convection across portions of Nebraska and Iowa
during the day, which may then spread southward into northwest
Missouri overnight and into the early morning hours Thursday.
Additional convection will then be possible as the wave traverses
the forecast area during the day Thursday. Depending on mesoscale
details and how any morning convection affects the day's instability
profile, a few stronger storms may be possible Thursday given modest
deep layer shear. Otherwise, knocked a few degrees off of daytime
highs with the expectation of cloud cover and any scattered
convection.

Deroche

Medium Range (Friday - Tuesday)

Friday - Sunday:

On Friday morning the upper level disturbance that brought showers
and thunderstorms to the area will shift off to the east. A few
remaining showers may still be ongoing across portions of central
Missouri on Friday morning so have maintained slight chance POPs
there. Otherwise temperatures Friday will continue to be hot with
highs in the mid 90s to lower 100s. On Saturday a strong upper level
trough will move across the Northern Plains and into the Upper
Midwest. This will send a cold front into the area on the Saturday
providing a good chance for showers and thunderstorms on Saturday
and Saturday night. Although convergence will be weak there will be
enough available instability for the potential for severe weather
with damaging winds and hail being the possible threats. This system
will exit the area on Sunday morning as a upper level ridge which
was suppressed across the southern Plains early in the weekend will
begin to build northward into the Central Plains. Temperatures
behind the front on Sunday will be closer to average for this time
of year with highs ranging from the upper 80s to mid 90s.

Monday - Tuesday:

The upper level ridge will strengthen over the Central Plains on
Monday and then slide eastward over the local area by Tuesday. This
will keep conditions dry as we head into next week as the heat
builds back into the area. 850mb temperatures on Tuesday will range
from 25C-27C which will translate to the upper 90s to lower 100s.

73

&&

.AVIATION...

For the 06z TAF, VFR conditions with only scattered high clouds
expected. Any convection during this period will remain south of the
Kansas City sites.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Jul 31, 5:47 PM CST, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
647 PM CDT TUE JUL 31 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011115-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
647 PM CDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT IN EAST-CENTRAL
KANSAS AND WEST-CENTRAL MISSOURI. NO SEVERE THUNDERSTORMS ARE
EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW PERIODS OF ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE
POSSIBLE WEDNESDAY THROUGH THURSDAY. A FEW STRONG STORMS WILL BE
POSSIBLE DURING THE DAY THURSDAY.

THERE IS A CHANCE FOR THUNDERSTORMS ON SATURDAY AND SATURDAY NIGHT.
THE RISK OF SEVERE WEATHER IS VERY LOW.

HOT TEMPERATURES IN THE UPPER 90S TO 103 ARE EXPECTED WEDNESDAY
THROUGH SATURDAY WITH AFTERNOON HEAT INDICES FROM THE UPPER 90S TO
105.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BAILEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Atchison

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Atchison forecast zone
Reported by
Drought Monitor
Coordinates
39.532, -95.313 (the zone’s center; the record gives no point)

Below normal precipitation continued through August, with D4 exceptional drought conditions across the county. Atchison reported 3.47 inches of rain for the month.

Drought, Doniphan

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Doniphan forecast zone
Reported by
Drought Monitor
Coordinates
39.788, -95.147 (the zone’s center; the record gives no point)

Below normal precipitation continued through August, with D3 extreme drought conditions across the county. Troy reported 2.72 inches of rain for the month.

Drought, Johnson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

Below normal precipitation continued through August, with D4 exceptional drought conditions across the county. Overland Park reported 0.60 inches of rain for the month.

Drought, Leavenworth

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Leavenworth forecast zone
Reported by
Drought Monitor
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

Below normal precipitation continued through August, with D4 exceptional drought conditions across the county. Leavenworth reported 2.44 inches of rain for the month.

Drought, Linn

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Linn forecast zone
Reported by
Drought Monitor
Coordinates
38.212, -94.843 (the zone’s center; the record gives no point)

Below normal precipitation continued through August, with D4 exceptional drought conditions across the county. Mound City reported 1.40 inches of rain for the month.

Drought, Miami

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Miami forecast zone
Reported by
Drought Monitor
Coordinates
38.564, -94.838 (the zone’s center; the record gives no point)

Below normal precipitation continued through August, with D4 exceptional drought conditions across the county. Hillsdale Lake reported 1.07 inches of rain for the month.

Drought, Wyandotte

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Wyandotte forecast zone
Reported by
Drought Monitor
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

Below normal precipitation continued through August, with D4 extreme drought conditions across the county. Bonner Springs reported 0.78 inches of rain for the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409251, 409253, 409254, 409255, 409256, 409257, 409258.